Iowa, 2008Flooding in Iowa, July 24 to 31, 2008
July 24 to 31, 2008 · NWS DMX · 3 events in 3 counties and zones
The wet weather pattern continued as heavy thunderstorm activity once again moved across south central Iowa. Widespread rainfall occurred over already wet soils.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- $200,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The wet weather pattern continued as heavy thunderstorm activity once again moved across south central Iowa. Widespread rainfall occurred over already wet soils. The heaviest totals on the morning of the 24th was a rainfall of 8.18 inches reported at the Creston Airport. Significant flooding occurred along the Thompson, Middle, and Chariton Rivers with the rivers cresting several feet above flood stage. The Middle and Thompson Rivers fell back within their banks within a couple days. The Chariton River remained above flood stage for the duration of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 24, 1:40 AM CST, 6 hours 11 minutes earlier.
Area forecast discussion, Jul 24, 1:40 AM CST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
240 AM CDT THU JUL 24 2008
.SHORT TERM...TODAY
EVOLUTION OF CURRENT MCS IS OBVIOUSLY PRIMARY FORECAST CONCERN THIS
MORNING WHICH LINES UP QUITE WELL WITH DECENT MOISTURE CONVERGENCE
ASSOCIATED WITH 30-40KT LLJ NOTED ON 305/310K ISENT SFCS. THIS
CONVERGENCE REACHES S CENTRAL/SE SECTIONS BY 12Z-15Z SO HAVE BOOSTED
POPS TO CATEGORICAL IN THOSE LOCATIONS AND DIMINISHED NRN PORTIONS.
CONVECTION SHOULD HAVE NO PROBLEM SUSTAINING ITSELF AND WILL LIKELY
INCREASE SOMEWHAT. LIFTING PARCELS FROM VARIOUS ELEVATED LEVELS ON
THE RUC DEPICT STEADY 1500-2000 J/KG CAPES WITH DECREASING CIN AND
CONVECTION BEING ROOTED LOWER. EFFECTIVE SRH AND ESPECIALLY
EFFECTIVE SHEAR SUFFICIENT FOR ORGANIZATION AS WELL...ESPECIALLY IF
STORMS BECOME ROOTED LOWER AS CINS SUGGEST SO MAY SEE A GRADUAL
INCREASE IN SVR THREAT TOWARD DAYBREAK. HEAVY RAINS WILL BE A
CONCERN AS WELL WITH PWS AROUND TWO INCHES...13KFT WCDS...AND CELLS
TRACKING OVER SAME LOCATIONS.
AIRMASS SHOULD STABILIZE SOMEWHAT DURING THE AFTERNOON WITH NO REAL
FORCING MECHANISM NOTED SO HAVE SLIGHTS/CHANCES LINGERING BY
THEN...MAINLY SRN PORTIONS. SREF AND ESPECIALLY NAM RAW TEMPS ARE
NOT TOO BULLISH ON TEMPS WITH NAM SUGGESTING AREAS OF POST-PCPN
STRATUS SO WENT AT OR JUST BELOW GUIDANCE...LOWER END NE.
.LONG TERM...TONIGHT THROUGH WEDNESDAY
FRONTAL BOUNDARY TO BE IN PLACE FROM NORTHEAST TO SOUTHWEST ACROSS
THE CWA BY THIS EVENING...WITH MUCH OF CWA IN THE WARM SECTOR. FAIR
AMOUNT OF INSTABILITY WITH BEST SFC BASED CAPE SITUATED ACROSS THE
SOUTHWESTERN CWA. MAY SEE SOME ISOLATED STORMS INITIALLY WITH
DAYTIME HEATING...BUT EXPECT MAJORITY OF CONVECTION WITH APPROACHING
SHORTWAVE THROUGH INTO THE LATER EVENING/OVERNIGHT HOURS AS LLJ
STRENGTHENS. MOISTURE EXPECTED TO POOL AHEAD OF APPROACHING WEAK
COOL FRONT SITUATED ACROSS ERN NE/WC IOWA...WITH PWATS APPROACHING
TWO INCHES. MAIN ACTIVITY STILL EXPECTED ALONG THE FRONTAL BOUNDARY
THROUGH THE EARLY EVENING...WITH EVERYTHING PUSHING EASTWARD
OVERNIGHT. FRIDAY INTO SATURDAY...MAIN FRONTAL BOUNDARY TO BE
SOMEWHAT WASHED OUT...BUT IN VICINITY OF THE SRN CWA. NORTHWEST FLOW
PATTERN CONTINUES...WITH MAIN WEAK DISTURBANCES DROPPING SOUTHEAST
OUT OF THE NORTHERN ROCKIES INTO THE AREA. HARD TO NAIL DOWN TIMING
AND PLACEMENT...BUT INSTABILITY TO REMAIN GREATEST ACROSS THE
SOUTHERN HALF OF THE CWA INTO FRIDAY NIGHT AND SATURDAY...AS SFC
HIGH PRESSURE/DRIER AIR BEGINS TO BUILD SOUTHEASTWARD INTO NORTHERN
IOWA. LITTLE CHANGES MADE INTO THE EXTENDED RANGE...AS
WESTERN/CENTRAL US UPPER RIDGING FLATTENS SOME. HOWEVER STILL LOOKS
LIKE TREND FOR WEAK WAVES TO TRAVERSE THE RIDGE...AND IMPACT THE
AREA ALLOWING FOR UNSETTLED CONDITIONS TO CONTINUE THROUGH THE
WEEKEND INTO THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...24/06Z
LIGHT SHOWERS CONTINUE MOVE OVER CENTRAL IOWA THOUGH IS FALLING WITH
VFR CONDITIONS. THUNDERSTORMS DEVELOPING WEST OF THE MISSOURI RIVER
AND WILL MOVE INTO WRN IA LATER TONIGHT. MAIN SITES AFFECTED WILL BE
DSM THEN LATER OTM. MVFR CEILINGS EXPECTED FOR A PERIOD ALL SITES AS
THIS SYSTEM PASSES. ADDITIONAL MVFR CEILINGS MAINLY NORTH EXPECTED
AFTER 00Z.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...BSS
LONG TERM...MJA
AVIATION...DONAVON
Hazardous weather outlook, Jul 24, 4:00 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
500 AM CDT THU JUL 24 2008
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-251000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
500 AM CDT THU JUL 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORM CHANCES ARE EXPECTED TO CONTINUE THROUGH THE
DAY...INTO TONIGHT AS A FRONTAL BOUNDARY REMAINS STALLED OUT
ACROSS THE AREA. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH ANY
OF THE THUNDERSTORM ACTIVITY...WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN SEVERE THREATS. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE
THUNDERSTORM ACTIVITY TODAY INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORM CHANCES WILL CONTINUE ACROSS MUCH OF THE AREA FRIDAY
INTO THE WEEKEND AND EARLY NEXT WEEK...AS THE AREA REMAINS IN AN
UNSETTLED WEATHER PATTERN. THERE IS A SLIGHT RISK OF SEVERE
WEATHER FRIDAY INTO FRIDAY NIGHT...BUT THE CHANCES FOR SEVERE
WEATHER INTO THE UPCOMING WEEKEND AND EARLY NEXT WEEK ARE STILL
UNCERTAIN AT THIS TIME. THE MAIN SEVERE THREATS FOR FRIDAY INTO
FRIDAY NIGHT ARE DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT...AND
AGAIN FRIDAY AFTERNOON INTO FRIDAY NIGHT.
ALBRECHT
In the hours before
Local storm report, Jul 24, 6:31 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
731 AM CDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 AM HEAVY RAIN BEACONSFIELD 40.81N 94.05W
07/24/2008 M4.32 INCH RINGGOLD IA CO-OP OBSERVER
&&
PODRAZIKLocal storm report, Jul 24, 6:36 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
736 AM CDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 12 S FONTANELLE 41.12N 94.56W
07/24/2008 M5.80 INCH ADAMS IA BROADCAST MEDIA
FROM KCCI TV VIEWER. SMALL CREEK NEAR THEIR FARM WELL
OVER ITS BANKS WHICH EVENTUALLY FEEDS THE EAST NODAWAY
RIVER.
&&
SMALLLocal storm report, Jul 24, 7:02 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
802 AM CDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN MOUNT AYR 40.71N 94.24W
07/24/2008 M4.26 INCH RINGGOLD IA CO-OP OBSERVER
&&
PODRAZIKLocal storm report, Jul 24, 7:23 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
823 AM CDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 SW CRESTON 41.04N 94.39W
07/24/2008 M4.50 INCH UNION IA CO-OP OBSERVER
&&
PODRAZIKLocal storm report, Jul 24, 7:37 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
837 AM CDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM HEAVY RAIN LAMONI 40.62N 93.94W
07/24/2008 M4.75 INCH DECATUR IA BROADCAST MEDIA
REPORT FROM KCCI SCHOOLNET.
0824 AM HEAVY RAIN CRESTON 41.06N 94.36W
07/24/2008 M4.16 INCH UNION IA BROADCAST MEDIA
REPORT FROM KCCI SCHOOLNET.
&&
PODRAZIKLocal storm report, Jul 24, 7:47 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
847 AM CDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM HEAVY RAIN NE CRESTON 41.06N 94.36W
07/24/2008 M4.75 INCH UNION IA COCORAHS
&&
MS JUL 08Flood, Decatur
- When
- July 24, 7:51 AM CST to July 26, 9:38 AM CST
- Where
- Decatur County, 0.99 mi N of Grand River to 3.35 mi W of Pleasanton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.834, -93.953
Flood, Wayne
- When
- July 25, 1:50 AM CST to July 26, 11:19 AM CST
- Where
- Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.844, -93.113
Flood, Lucas
- When
- July 25, 5:33 AM CST to July 31, 11:59 PM CST
- Where
- Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.969, -93.257
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in New Hampshire, July 24, 20081 death · 2 injured · $2.0 million · EF2 · 10 events
- Hail and Lightning Strike in Colorado, July 24, 20082 deaths · 0.75 in hail · 2 events
- Flash Flooding and Flooding in Iowa, July 24 to 25, 2008$1.8 million · 33 events
- Flash Flooding and Flooding in Missouri, July 24 to 31, 2008$800,000 · 29 events
- Tornadoes and Flash Flood in Texas, July 24, 2008$815,000 · EF0 · 6 events
- Flash Flooding and Hail in New York, July 24 to 25, 2008$390,000 · 1 in hail · 7 events
- Lightning Strike in Florida, July 24, 2008$431,000 · 1 event
- Flooding in Vermont, July 24, 2008$150,000 · 5 events
- Flash Flood in Massachusetts, July 24, 2008$150,000 · 1 event
- Hail and Damaging Wind in South Dakota, July 24, 2008$50,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in Missouri, July 24 to 25, 2008$31,000 · 1 in hail · 10 events
- Flash Flooding and Hail in New York, July 24, 2008$30,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111995, 111996, 111994.